Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 41, NWS Wichita, KS

May 18, 2017Lincoln County, Kansas

NWS Wichita, KS issued this river flood warning at May 18, 2017, 9:44 AM CDT for Lincoln County, Kansas. It took effect at May 19, 2017, 12:05 PM CDT. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 9:44 AM CDT (14:44 UTC)
In effect from
May 19, 2017, 12:05 PM CDT
Expired
May 20, 2017, 4:51 PM CDT
In force
29 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Saline River (KS) at Lincoln (LINK1). The gauge peaked at 27.72 ft at May 21, 2017, 4:00 AM CDT.

actionminormoderate2025303505/1805/1905/2005/21
Action stage
28 ft
Minor stage
30 ft
Moderate stage
36 ft
Major stage
38.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06868850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

888 
WGUS43 KICT 181444
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
944 AM CDT Thu May 18 2017

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Saline River Near Lincoln affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-190444-
/O.NEW.KICT.FL.W.0041.170519T1705Z-170520T2151Z/
/LINK1.1.ER.170519T1705Z.170520T0000Z.170520T0951Z.NO/
944 AM CDT Thu May 18 2017

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Saline River Near Lincoln.
* From Friday afternoon until Saturday afternoon.
* At  8:45 AM Thursday the stage was 21.4 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday afternoon and 
  continue to rise to near 31.3 feet by Friday evening. The river 
  will fall below flood stage by Saturday morning.
* Impact...At 32.0 feet...The lowlands around the gage site begin to 
  flood. Much of this lowland is cultivated land. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Lincoln         30.0  21.4  Thu 09 AM   27.2   29.5   25.4
    
&&
     
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845


$$

JAS
1 follow-up statement
385 
WGUS83 KICT 190147
FLSICT
Flood Statement
National Weather Service Wichita KS
847 PM CDT Thu May 18 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Saline River Near Lincoln affecting Lincoln County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-190217-
/O.CAN.KICT.FL.W.0041.000000T0000Z-170520T2151Z/
/LINK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
847 PM CDT Thu May 18 2017

The Flood Warning is cancelled for
  The Saline River Near Lincoln.
* At  7:45 PM Thursday the stage was 21.6 feet.
* Flood stage is 30.0 feet.
* Forecast...The river will crest below flood stage at 29.7 feet 
  Friday evening.
* Impact...At 30.0 feet...The railroad begins to flood 4 miles west of
  Lincoln when Spillman Creek is high. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Fri   Sat   Sun   
  Lincoln            30.0  21.6  Thu  8 PM   29.7  25.8  23.6
    
&&
    
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845


$$

Lawson

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 18, 6:47 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 18, 6:47 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 AM CDT Thu May 18 2017

.SHORT TERM...(Today through Saturday night)
Issued at 325 AM CDT Thu May 18 2017

This morning:
Low clouds anticipated to advect/develop rapidly as low level
moisture catches up to sagging front. HRRR once again suggest an
isolated shower/thunderstorm possible over Flint Hills. Otherwise
expect low clouds to generally expand as moisture increases.

This afternoon-tonight:
Very volatile severe weather setup. Some slight differences noted
in moisture/wind profiles tonight which are not quite as textbook
looking as yesterday, but still easily favorable for a higher end
severe weather threat. Wind profile has backed more en masse, but
still maintains good shear/turning. Moisture was shunted a bit
further away than anticipated, but based on forecast winds, should
have no problem returning by late afternoon. The convergence on
the dryline is a bit odd in some models, but still will be
sufficient to initiate storms, and this may facilitate more
discrete cells for a longer period of time. Still some question of
where warm front will be located this period, with NAM a bit south
of others, but that is probably due to its more agressive
precipitation on front during the day. Also a question when storms
would initiate on warm front. HRRR is slower breaking out this
rain, circa 2300 UTC. This seems plausible. All modes of severe
weather are possible this afternoon/evening, and concur with SPC
high risk including the risk for a couple of strong tornadoes.
Still mulling whether to stay at category 4 or increase to 5 in
graphical hazardous weather outlook. Concerns are questionable 700
mb dry intrusion and potential for storms to line out fairly
quickly.

Anticipating that storms will likely congeal in the evening and
given the strong low level jet, will set stage for heavy rain and
possible flooding. Guidance has shifted axis of heaviest rain into
Central KS which is basically opposite of yesterday's thinking.
Low confidence in this since it will be highly dependent on
amount/location of convection and where effective boundary sets
up. Good moisture will remain in place with dryline remaining west
of the forecast area throughout the night.

Friday-Saturday:
The unknown on Friday will be location of effective surface
boundary. Otherwise dryline remains in Western KS along with upper
low to the west. This will set stage for another round of heavy
rain on Friday afternoon-Friday night. Guidance from RFC also
suggest that minor-moderate flooding is possible if this heavier
rainfall verifies. Later shifts will likely need to hoist flood
watch for Friday-Saturday if these trends continue. Rain will
linger into Saturday over Southeast KS while the west starts to
dry out.

.LONG TERM...(Sunday through Wednesday)
Issued at 325 AM CDT Thu May 18 2017

Dry weather anticipated on Sunday with mild temperatures in wake
of departing low. Another system swings in from the north, setting
stage for another round of rain showers/thunderstorms Sunday
night-Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 639 AM CDT Thu May 18 2017

A frontal system will be pushing through the region this
afternoon. Current set up lends to a wide spread severe weather
event with most of the activity developing near the RSL and GBD
terminals this afternoon. This activity will move through the
region affecting all terminals at some point during the evening
and late night hours. SPC has assigned a high risk for the Western
terminal with a moderate risk for the remainder. For now have
placed a TEMPO group for all terminals at the estimated time of
the main line of thunderstorms. Expect IFR conditions as the main
line of thunderstorms pass through. Showers and scattered
thunderstorms are expected for several hours behind the main line
of thunderstorm activity which will keep MVFR with some pockets of
IFR conditions likely during the overnight hours. Toward morning,
it appears a layer or stratus will move over the entire region
which will affect all terminal with some IFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  63  77  53 /  50  80  70  60
Hutchinson      80  60  74  51 /  60  80  60  50
Newton          80  61  74  51 /  40  80  70  60
ElDorado        81  62  76  54 /  20  80  70  70
Winfield-KWLD   84  65  77  55 /  30  80  70  70
Russell         71  56  69  45 /  70  80  60  40
Great Bend      75  56  71  46 /  70  80  50  40
Salina          76  59  73  50 /  50  80  60  60
McPherson       79  60  73  50 /  60  80  60  60
Coffeyville     85  66  79  61 /  10  80  60  80
Chanute         84  65  78  60 /  10  80  70  90
Iola            83  65  78  59 /  10  80  70  90
Parsons-KPPF    84  66  79  61 /  10  70  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ELM
Hazardous weather outlook, May 18, 8:56 AM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
856 AM CDT Thu May 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
856 AM CDT Thu May 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms with golfball to baseball sized hail and
damaging winds to 75 mph are expected. A few, potentially strong,
tornadoes are also possible. The higher threat is roughly southwest
of a line from Russell to McPherson to Newton to Arkansas City
between 3 PM and 9 PM. The individual storms will likely develop
into an larger area of storms during the evening, with the threat
evolving into a damaging wind threat. The threat for heavy rain and
flooding, will increase overnight especially over Central and South
Central Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible once again from Friday
through Friday evening. However heavy rain and flooding will become
increasingly likely, including the possibility of minor to moderate
river flooding, especially east of I-35. Any main stem river
flooding would likely persist into the weekend.

Thunderstorms are possible from Sunday Night through Tuesday, but
widespread severe weather or heavy rain appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Ketcham

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:58 AM CDTRiver Flood WarningICTLincoln6 days
May 18, 1:45 PM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more38 hr
May 18, 1:51 PM CDTRiver Flood WarningICTCowley4 days
May 18, 3:38 PM CDTSpecial Weather StatementICTChase52 min
May 18, 4:17 PM CDTSevere Thunderstorm WarningICTBarton58 min
May 18, 4:38 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice67 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningICTSaline54 min
May 18, 4:53 PM CDTTornado Warning Tornado observedICTBarton52 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno45 min
May 18, 5:01 PM CDTTornado WarningICTBarton59 min
May 18, 5:02 PM CDTAreal Flood WarningICTBarton6 hr
May 18, 5:07 PM CDTTornado WarningICTBarton, Ellsworth, Rice53 min
May 18, 5:16 PM CDTSevere Thunderstorm WarningICTChase, Marion29 min
May 18, 5:38 PM CDTTornado WarningICTEllsworth44 min
May 18, 5:42 PM CDTSevere Thunderstorm WarningICTSaline21 min
May 18, 5:45 PM CDTTornado WarningICTBarton35 min
May 18, 5:59 PM CDTTornado WarningICTSaline61 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice23 min
May 18, 6:35 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner33 min
May 18, 6:50 PM CDTSevere Thunderstorm WarningICTSaline21 min
May 18, 6:55 PM CDTSpecial Weather StatementICTButler35 min

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.